Medical questions & health advice by board certified doctors
"Why are there large patches of rashes appearing on my arms and legs?"
I'm a 20 year old college student and have recently noticed large red rashes on my arms and legs. They're very itchy, and some have small bumps forming. I've tried using over-the-counter itch cream, but it has done nothing. I've never had anything like this happen before. I haven't hiked recently or eaten anything new. I'm not taking any medication.
Skin rashes are common. There are many different causes, and unfortunately, without seeing the rash and understanding more about the course, its hard to know exactly the cause. I would recommend you see your primary care doctor. While sometimes a minor cause, there are a few rashes that are signs of a serious disease. In addition, a dermatologist (or skin specialist) may be able to help. That being said, I would start with your primary care doctor. Rashes can be caused by many different etiologies. A common cause is an allergic reaction. Generally, referred to urticaria -- this rash looks like red bumps that form and are often quiet itchy (as you describe). This can be caused by allergies to soaps, detergents or clothing. This can be treated if appropriately identified (often with steroid creams and antihistamines). Another common cause is simple irritation of the skin, known as contact dermatitis. This can be from certain metals or environmental poisons (like poison ivy). A large class of rashes occur from the body attacking the skin (an autoimmune cause). Eczema is a type of this which is similar to an allergic reaction. Psoriasis is another common cause, although the rashes are often scaly pink. Some of these autoimmune causes can be dangerous, especially if it involves the inside (like mouth or rectum). There are also infectious causes of rashes (viruses, bacteria, fungi). Please talk to your doctor. This sounds concerning as it is involving a large part of your body.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.